Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1999, 7:21 AM CDT for Grant County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1999, 7:21 AM CDT (12:21 UTC)
- Expired
- Jun 24, 1999, 8:10 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Grant County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:30 AM CDT | Hail 0.75 | Hickok, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 241221 RRA SVRDDC KSC067-241310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 721 AM CDT THU JUN 24 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRANT COUNTY IN SOUTHWESTERN KANSAS * UNTIL 810 AM CDT * AT 719 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF HICKOK... MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF GRANT COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEINLEIN/BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:18 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 24, 3:18 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CDT THU JUN 24 1999 CONVECTION CONTINUING THIS MORNING AHEAD OF S/W WHICH WAS MOVING EAST ACROSS NE CO WHILE ST/FOG HAVE BEEN DEVELOPING OVER THE EASTERN HALF OF CWA. THTE RIDGE IN PLACE ACROSS CWA WITH BEST DPVA OVER THE NORTH. MODIFIED 00Z SOUNDING AND MODEL SOUNDING PROGS SHOWING GOOD INSTABILITY PRESENT AND VEERING WINDS EVIDENT FROM GRANADA AND VICI PROFILERS. THEREFORE DO NOT EXPECT STORMS TO DISSIPATE AFTER ENTERING W KS. GIVEN THE CURRENT SPEED OF THE STORMS AND THE SHORT DURATION OF THE HEAVIEST RAINS WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. WILL HOWEVER MENTION HEAVY RAIN IN THE ZONES. CURRENT SPEED OF STORMS PLACE THE END OF PCPN JUST EAST OF GCK BY 12Z SO DESPITE CAT POPS IN ZONES WILL GO WITH LOWER POPS IN CCF FOR GCK. WILL ALSO MENTION TS ENDING THIS MORNING IN THIS AREA. SOUTHEAST FLOW SHOULD THROUGH TONIGHT AS LEE TROF REMAINS NEARLY STATIONARY OVER EASTERN CO. THIS SHOULD AGAIN BRING BACK CLOUD COVER TO MUCH OF THE AREA. HARD TO FIND GOOD FORCING FOR CONVECTION THIS EVENING...HOWEVER SHOULD SEE SOME TS DEVELOP ALONG THE LEE TROF LATE IN THE DAY. ANOTHER VORT LOBE WILL MOVE ACROSS CENTRAL PLAINS OVERNIGHT WITH BEST UPPER LEVEL DYNAMICS AGAIN LOCATED OVER THE NORTH. AS A RESULT WILL KEEP CHC POPS GOING TONIGHT WITH HIGHER POPS OVER NORTH. ALSO APPEARS THIS NEXT WAVE MAY BE SLIGHTLY MORE PROGRESSIVE THAN PREVIOUS RUNS WILL SO REMOVE MORNING POPS ACROSS THE EAST. GUIDANCE MAY BE TO WARM ACROSS THE NORTH AND EAST WHERE CLOUD COVER WILL HOLD ON THE LONGEST. CURRENT TEMPS LOOK REASONABLE SO NO REAL CHANGES PLANNED. EXTENDED FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 089/067 089/068 090 831 GCK 089/067 089/067 092 331 EHA 090/063 090/065 092 531 LBL 090/066 090/064 090 731 HYS 087/064 089/067 090 952 P28 089/068 089/068 092 741 .DDC... RB
In the hours before
Special weather statement, Jun 24, 7:08 AM CDT, 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 708 AM CDT THU JUN 24 1999 SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING ACROSS PARTS OF WESTERN AND SOUTH CENTRAL KANSAS. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS WESTERN KANSAS DURING THE EARLY MORNING HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...HOWEVER SOME STORMS MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH. THESE STORMS WILL MOVE EAST OF THE REGION BY LATE MORNING AND ALLOW SKIES TO BECOME PARTLY CLOUDY BY THE EARLY AFTERNOON. THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE THIS AFTERNOON AS A SOUTHEAST FLOW OF WARM AND MORE HUMID AIR CONTINUES. SCATTERED THUNDERSTORMS WILL AGAIN BECOME POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS ALONG AND NORTH OF A LINE FROM SYRACUSE TO LARNED. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Jun 23, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Jun 23, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jun 24, 2:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 34 min |
| Jun 24, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 32 min |
| Jun 24, 3:51 PM CDT | Flash Flood Warning | DDC | Lane | 3 hr |
| Jun 24, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 36 min |
| Jun 24, 5:36 PM CDT | Flash Flood Warning | DDC | Ness | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.